Health Guide

Thiazide overdose


Thiazide is a drug in some medicines used to treat high blood pressure. Thiazide overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Alternative Names

Diuretic anti-hypertensives overdose

Poisonous Ingredient

Thiazide is a type of drug called a diuretic. It prevents the body from reabsorbing sodium (salt) from the kidneys. Thiazide and diuretics like it are mostly used to treat high blood pressure and fluid retention that causes swelling.

Where Found

Thiazide is found in these medicines:

  • Bendroflumethiazide
  • Chlorothiazide
  • Chlorthalidone
  • Hydrochlorothiazide
  • Hydroflumethiazide
  • Indapamide
  • Methyclothiazide
  • Metolazone

Other medicines may also contain thiazide.


Symptoms of a thiazide overdose include:

  • Confusion
  • Dizziness, fainting
  • Drowsiness
  • Dry mouth
  • Fever
  • Frequent urination, pale-colored urine
  • Heart rhythm problems
  • Low blood pressure
  • Muscle cramps and twitching
  • Nausea, vomiting
  • Rash
  • Seizures
  • Skin sensitive to sunlight, yellow skin
  • Slow breathing
  • Vision problems (things you see look yellow)
  • Weakness
  • Coma (unresponsiveness)

Home Care

Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to do so.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the medicine (ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.

Tests that may be done include:

  • Blood and urine tests
  • Chest x-ray
  • ECG (electrocardiogram, or heart tracing)

Treatment may include:

  • Activated charcoal
  • Intravenous fluids (given through a vein)
  • Laxative
  • Medicine to treat symptoms
  • Breathing support, including tube through the mouth into the lungs and connected to a breathing machine

Outlook (Prognosis)

How well a person does depends on how severe the symptoms are. Heart rhythm problems can be life threatening. People usually recover well. Serious symptoms and death are unlikely.


Aronson JK. Diuretics. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:1030-1053.

Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.

Review Date: 9/23/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.